Louisiana, 2022Tornadoes in Louisiana, December 13, 2022
December 13, 2022 · NWS JAN · 2 events in 2 counties and zones
Severe thunderstorms developed ahead of a cold front in northeastern Louisiana, including one which produced a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $270,000
- Crop damage
- $35,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed ahead of a cold front in northeastern Louisiana, including one which produced a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 13, 7:40 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Dec 13, 7:40 PM CST, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
740 PM CST Tue Dec 13 2022
...New MESOSCALE UPDATE...
.MESOSCALE UPDATE...
Issued at 715 PM CST Tue Dec 13 2022
No major forecast updates were made. Models continue to be
consistent on previously forecasted timeline for showers and
storms. Storms will move into the nw of our forecast area and
move towards the se ahead of the approaching cold front. As storms
move through the area there are possibilities for some to become
severe and could be capable of producing tornadoes(some strong),
golfball sized hail and damaging wind gusts of up to 70mph.
Showers and storms are expected to be slow moving through the area
as they will not clear the forecast area until late Wednesday
afternoon/early evening. As storms will be slow moving, rainfall
accumulations of 2 inches to 4 inches will be possible with
locally higher amounts. For this reason, there will be threats for
flash flooding across the forecast area into Wednesday. A tornado
watch is currently in effect for western portions of the forecast
area and additional watches will be possible overnight into
Wednesday. /KP/
&&
.DISCUSSION...
Issued at 315 PM CST Tue Dec 13 2022
Tonight and Wednesday: Mid afternoon satellite imagery/RAP analysis
showed a large closed low spinning over Nebraska. Beneath the low
was a <1000mb surface low that had a cold front across eastern
Oklahoma into east Texas. Regional radars already showed a band of
storms developing along and ahead of the cold front that will move
into our CWA this evening and not clear our CWA until late Wednesday
afternoon. Overall, not much has changed with the thinking
concerning the potential for severe weather and flash flooding
across our CWA through Wednesday as mentioned in our previous
forecast discussion:
Severe: An "Enhanced" Risk (3/5) for severe weather is currently
along and south of a line from Bastrop, Louisiana to De Kalb
Mississippi, while a "Slight" Risk (2/5) north of the same line. The
potential for tornadoes; a few of which could be strong, hail
quarter to golf ball size, and damaging winds to 70 mph will be
likely with the strongest storms. This severe weather threat is
expected to be a LONG event and continue until the cold front passes
through the area.
Flash flooding: Flash flooding will also be likely for many areas
tonight through Wednesday. Heavy rainfall of two to four inches with
locally high amounts in a short amount of time are likely,
especially along and east of the Natchez Trace. "Elevated (2/4)"
threat for flash flooding has been outlooked in the HWO for much of
our Mississippi CWA. A "Limited (1/4)" has been outlooked for the
area generally along and west of the Mississippi river where flash
flooding will be possible.
Gradient Winds: Ahead of the cold front and associated storms
tonight, a tightening pressure gradient and a strong upper jet will
increase southerly surface winds to 20-25 mph and gusts up to 40 mph
generally along the Highway 82 corridor. A "Limited (1/3)" for winds
has been outlooked for areas north of the I-20 corridor as this may
affect high profile vehicles and cause weak trees and tree limbs to
break and fall.
Although the gusty gradient winds will diminish by morning the
severe storm and flooding threat will continue until the cold front
clears the CWA by Wednesday evening. /22/
Wednesday night through Monday night...A few showers will continue
to be possible in the east Wednesday evening, but will move east out
of the area by mid/late evening. Drier/colder air will build in
across the area on Thursday, with highs ranging from the low 50s in
the north to around 60 in the south. Broad upper troughing will
continue to prevail across the region on Friday with morning lows
falling into the 30s and highs ranging from the upper 40s to upper
50s. A short wave will drive another cold front across the area on
Saturday and this will mainly be a reinforcing shot of cold air. The
GFS does indicate the potential for a little light rain with this
boundary, but the ECMWF is mainly dry. Will lean with the drier
solutions through the weekend. Saturday night looks to be the
coldest night through the extended, with overnight lows ranging from
the upper 20s to low 30s.
Surface high pressure will move across the area on Sunday and as the
high shifts east the surface flow will become more southeasterly
Sunday night. A short wave will approach the area late Sunday night
and move across the area on Monday. Currently temperatures look like
they will remain warm enough for all rain Monday and Monday night,
with highs in the 50s and lows in the mid/upper 30s./15/
&&
.AVIATION...
(00Z TAFS)
Issued at 537 PM CST Tue Dec 13 2022
Increasing cloudiness ahead of showers and storms has resulted in
lowered ceilings to MVFR/IFR across much of the area. Overnight,
showers and thunderstorms will increase in coverage from west to
east as ceilings continue to lower with MVFR/IFR common.
Southerly to southeasterly winds will increase overnight for
northern sites with gusts as high as 35kt possible. For HBG/PIB,
prior to rain after 09Z, fog could result in reduction in
visibility to MVFR/IFR. Flight categories will begin to improve at
GLH by the end of the TAF period. /86/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 63 71 41 57 / 100 90 40 0
Meridian 61 71 43 59 / 80 90 90 0
Vicksburg 60 68 41 58 / 100 90 20 0
Hattiesburg 65 76 45 62 / 70 100 90 0
Natchez 61 69 41 58 / 100 90 20 0
Greenville 58 63 40 54 / 100 70 10 0
Greenwood 62 67 40 54 / 90 100 30 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Wednesday afternoon for MSZ025>033-035>039-
042>066-072>074.
LA...None.
AR...None.
&&
22/15/LP/KPHazardous weather outlook, Dec 13, 2:43 PM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
243 PM CST Tue Dec 13 2022
ARZ074-075-MSZ018-019-025-034-035-142045-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Washington-Humphreys-
243 PM CST Tue Dec 13 2022
This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, north central Mississippi, and
northwest Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight through Wednesday
FLOODING
THREAT...Limited
TIMING...Tonight through Wednesday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight
Tonight through Wednesday, severe thunderstorms and tornadoes are
possible. Some thunderstorms could produce damaging winds to 60
mph and hail at least to the size of quarters.
(https://www.weather.gov/images/jan/graphicast/1.png)
Tonight through Wednesday, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding is
also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
Tonight, weak trees and limbs may break and fall due to sustained
winds up to 25 mph and wind gusts around 35 mph. High profile
vehicles could also be affected.
(https://www.weather.gov/images/jan/graphicast/3.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday.
MSZ026>033-036>039-142045-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-
243 PM CST Tue Dec 13 2022
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight through Wednesday
FLOODING
THREAT...Elevated
TIMING...Tonight through Wednesday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight
Tonight through Wednesday, severe thunderstorms and tornadoes are
possible. Some thunderstorms could produce damaging winds to 60
mph and hail at least to the size of quarters.
(https://www.weather.gov/images/jan/graphicast/1.png)
Tonight through Wednesday, areas of flash flooding likely and
some roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor river flooding is also
possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
Tonight, weak trees and limbs may break and fall due to sustained
winds up to 25 mph and wind gusts around 35 mph. High profile
vehicles could also be affected.
(https://www.weather.gov/images/jan/graphicast/3.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday.
LAZ007>009-MSZ040-041-142045-
Morehouse-West Carroll-East Carroll-Issaquena-Sharkey-
243 PM CST Tue Dec 13 2022
This hazardous weather outlook is for portions of northeast
Louisiana, and west central Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight through Wednesday
FLOODING
THREAT...Limited
TIMING...Tonight through Wednesday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight
Tonight through Wednesday, severe thunderstorms are likely and
tornadoes; including a few strong tornadoes are possible. Some
thunderstorms may produce damaging winds up to 70 mph and large
hail up to golf ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
Tonight through wednesday, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding
is also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
Tonight, weak trees and limbs may break and fall due to sustained
winds up to 25 mph and wind gusts around 35 mph. High profile
vehicles could also be affected.
(https://www.weather.gov/images/jan/graphicast/3.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday.
LAZ015-016-023>026-MSZ058-074-142045-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Clarke-
Forrest-
243 PM CST Tue Dec 13 2022
This hazardous weather outlook is for portions of northeast
Louisiana, east central Mississippi, and southeast Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight through Wednesday
FLOODING
THREAT...Limited
TIMING...Tonight through Wednesday
Tonight through Wednesday, severe thunderstorms are likely and
tornadoes; including a few strong tornadoes are possible. Some
thunderstorms may produce damaging winds up to 70 mph and large
hail up to golf ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
Tonight through wednesday, several inches of rain in a short
amount of time will make localized flash flooding possible,
particularly in low lying and urban areas. Minor river flooding is
also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday.
MSZ042>045-142045-
Yazoo-Madison MS-Leake-Neshoba-
243 PM CST Tue Dec 13 2022
This hazardous weather outlook is for portions of central
Mississippi, and east central Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight through Wednesday
FLOODING
THREAT...Elevated
TIMING...Tonight through Wednesday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight
Tonight through Wednesday, severe thunderstorms are likely and
tornadoes; including a few strong tornadoes are possible. Some
thunderstorms may produce damaging winds up to 70 mph and large
hail up to golf ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
Tonight through Wednesday, two to four inches of rain with locally
higher amounts will likely lead to areas of flash flooding and
some roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor river flooding is also
possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
Tonight, weak trees and limbs may break and fall due to sustained
winds up to 25 mph and wind gusts around 35 mph. High profile
vehicles could also be affected.
(https://www.weather.gov/images/jan/graphicast/3.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday.
MSZ046>057-059>066-072-073-142045-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
243 PM CST Tue Dec 13 2022
This hazardous weather outlook is for portions of central
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight through Wednesday
FLOODING
THREAT...Elevated
TIMING...Tonight through Wednesday
Tonight through Wednesday, severe thunderstorms are likely and
tornadoes; including a few strong tornadoes are possible. Some
thunderstorms may produce damaging winds up to 70 mph and large
hail up to golf ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
Tonight through Wednesday, two to four inches of rain with locally
higher amounts will likely lead to areas of flash flooding and
some roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor river flooding is also
possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday.
0
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
due to sustained winds over 35 mph and potential wind gusts
greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
to sustained winds ranging from 25 to 35 mph and potential for
wind gusts over 40 mph. Travel will also be difficult for those
in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
sustained winds up to 25 mph and wind gusts around 35 mph.
High profile vehicles could also be affected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Dec 13, 10:18 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1018 PM CST TUE DEC 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM FUNNEL CLOUD 6 NE CHASE 32.15N 91.62W
12/13/2022 FRANKLIN LA STORM CHASER
FUNNEL CLOUD VIEWED EAST OF US 425.
&&
SSTornado, Franklin
- When
- December 13, 10:19 PM CST to 10:22 PM CST
- Where
- Franklin County, 1.75 mi E of Swampers to 3.23 mi ENE of Swampers
- Rating
- EF1
- Path length
- 1.81 mi
- Path width
- 300 yd
- Continued into
- Madison, La (JAN)
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.180, -91.540
This tornado began along LA Highway 610 in eastern Franklin Parish where it snapped sporadic trees and downed a utility pole. It reached its peak intensity as it crossed into southwestern Madison Parish where it snapped several more trees. On Parker Rd, a home was shifted on its block foundation, with portions of the roof removed and most windows shattered. A car was crushed by a large tree at this location as well. The tornado crossed LA 610 again then Poland Rd and overturned an irrigation pivot. It then moved into the Big Lake Wildlife Management Area where it downed more trees as it crossed Mill Road. As it approached the Tensas River, it damaged multiple camp buildings off Sharkey Rd. A few roofs were peeled back, and some carports were blown away along with continued snapped and uprooted trees. The tornado crossed the Tensas River and ended shortly thereafter. The maximum estimated winds were 100 mph, EF-1, for this portion of the track. The total path length was 11.13 miles across the two parishes.
Tornado, Madison
- When
- December 13, 10:22 PM CST to 10:35 PM CST
- Where
- Madison County, 17.66 mi W of Quimby to 9 mi SSW of Tendal Arpt
- Rating
- EF1
- Path length
- 9.44 mi
- Path width
- 300 yd
- Property damage
- $250,000
- Crop damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.200, -91.520
This tornado began along LA Highway 610 in eastern Franklin Parish where it snapped sporadic trees and downed a utility pole. It reached its peak intensity as it crossed into southwestern Madison Parish where it snapped several more trees. On Parker Rd, a home was shifted on its block foundation, with portions of the roof removed and most windows shattered. A car was crushed by a large tree at this location as well. The tornado crossed LA 610 again then Poland Rd and overturned an irrigation pivot. It then moved into the Big Lake Wildlife Management Area where it downed more trees as it crossed Mill Road. As it approached the Tensas River, it damaged multiple camp buildings off Sharkey Rd. A few roofs were peeled back, and some carports were blown away along with continued snapped and uprooted trees. The tornado crossed the Tensas River and ended shortly thereafter. The maximum estimated winds were 105 mph, EF-1, for this portion of the track. The total path length was 11.13 miles across the two parishes.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, December 13, 20222 deaths · 16 injured · $1.7 million · EF3 · 3 events
- Cold in California, December 13 to 14, 20224 deaths · 1 event
- Tornadoes and Flash Flood in Louisiana, December 13 to 15, 202216 injured · $635,000 · EF2 · 7 events
- Tornadoes and Flash Flooding in Mississippi, December 13 to 14, 20223 injured · $4.4 million · EF2 · 49 events
- Tornadoes and Hail in Texas, December 13, 20229 injured · $236,000 · EF2 · 33 events
- Tornadoes and Flash Flood in Oklahoma, December 13, 2022$168,000 · EF2 · 12 events
- Tornadoes and Damaging Winds in Texas, December 13, 2022$85,000 · EF2 · 4 events
- Blizzard and Heavy Snow in North Dakota, December 13 to 16, 202272 events
- Winter Storm and Heavy Snow in Minnesota, December 13 to 16, 202226 events
- Blizzard and Winter Storm in South Dakota, December 13 to 16, 202224 events
- Heavy Snow in North Dakota, December 13 to 16, 202222 events
- Blizzard and Winter Storm in Nebraska, December 13 to 16, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083234, 1083235.